Follow Us:

Healthcare

  • Article
  • Comments

Worrying Rise in Poisonings Related to Over-the-Counter Diarrhea Medicine

Some opioid users, in an attempt to prevent the pains of withdrawal, are risking death from massive overdoses of easily available medications

poison
Credit: Creative Commons

New Jersey officials have seen a worrisome rise in poisonings — and at least two deaths last year alone — connected to misuse of over-the-counter anti-diarrhea medicines that are sometimes called “poor man’s methadone” for their ability to curb certain side effects of opiate withdrawal.

Experts at the New Jersey Poison Information and Education System, or NJPIES, have recently consulted with healthcare providers on several cases of loperamide toxicity, a substance contained in products like Imodium that, in massive doses, can result in a heart attack or other cardiac problems, the agency announced Monday.

While doctors stress these medicines are safe when used properly, media reports suggest that in recent years some people are taking as much as 10 times the appropriate dose in order to stave off the excruciating aches and incessant vomiting and diarrhea that often accompany opioid withdrawal. While loperamide does not generally produce a traditional opioid high, experts said that in large quantities it works the same way to satisfy the brain’s craving for the drug.

More toxic than other opioids

Dr. Diane Calello, medical and executive director of NJPIES, said that loperamide is actually more toxic than other opioids, including heroin and even fentanyl, but impacts users in a different way. “This is not a typical opioid overdose death, it’s a cardiac death,” she said of loperamide poisonings.

“Deaths can occur not because the patient stops breathing” — a common cause with most opioids — “but because the patients have cardiac dysrhythmias, or irregular heartbeat, and cardiac arrest,” Calello added. As a result, she said a patient suffering from loperamide poisoning can’t be revived with naloxone, a traditional opioid overdose antidote sold as Narcan.

While reports of loperamide poisonings and deaths date back at least a decade, nationwide statistics on their frequency are hard to come by, given diverse reporting requirements. But NJPIES identified 53 cases last year, four considered major, and two that involved fatalities; in 2017, they tracked 42 cases, including two major and one death; and in 2016, 31 cases, one of which was major, and zero deaths, according to Bruce Ruck, NJPIES director of drug information. NJPIES, which is part of Rutgers New Jersey Medical Center, works with health professionals and the public to track and avoid a wide range of poisonings.

“What prompted this press release wasn’t so much the increase (in these cases), as the severity. We have had several fatalities or near-fatalities from loperamide in the past 12 months,” Calello said. “I do believe users taking high doses to avoid opioid withdrawal likely do not realize the significant risk of doing so.”

Searching for ways to limit access

The concern has grown to a point that the U.S. Food and Drug Administration, which regulates prescription and over-the-counter medicines, announced in January 2018 that it was working with manufacturers to find ways to limit access to excess pills. (The maximum daily dose is 8 mg for nonprescription medicines, but abusers have been known to take up to 100 mg at a time.)

“We continue to receive reports of serious heart problems and deaths with much higher than the recommended doses of loperamide, primarily among people who are intentionally misusing or abusing the product, despite the addition of a warning to the medicine label and a previous communication. Loperamide is a safe drug when used as directed,” agency officials wrote.

In New Jersey, one recent case reported to NJPIES involved a young woman with an opioid-use disorder who started taking large amounts of an anti-diarrhea medicine to reduce withdrawal symptoms. But the high dose of loperamide led her to have a heart attack. She was found unresponsive by a friend and revived by emergency technicians, but died in the hospital of cardiac complications.

The potential for further misuse is significant, given the number of people struggling with opioid addiction — and the challenges in obtaining quality treatment, including the cost and availability of programs. State figures suggest more than 3,100 residents died of opioid-related issues in 2018, up from 2,750 the previous year.

Deadly do-it-yourself detox

Experts suggest drug users seeking to detox on their own may obtain relatively inexpensive over-the-counter medicines to try and reduce the withdrawal systems; others may use loperamide-based products to try and avoid this painful process on days when they are unable to obtain stronger drugs. Some may even try to ingest enough to get high, they note.

“No matter what the reason, what many users don’t know is that high doses of this ingredient can lead to fatal heart rhythms and death,” Calello said. “If a loved one is struggling with drug addiction, be aware that they may be using this product without understanding the potentially fatal side effects.”

Both healthcare professionals and members of the public are encouraged to call the state poison center directly if they are concerned about loperamide toxicity, at 1-800-222-1222. People can also text questions to the medical professionals on hand at 8002221222@njpies.org.

Read more in Healthcare
Sponsors
Corporate Supporters
Most Popular Stories
«
»